Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Corpus Christi, TX

May 20, 20174 counties in Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 20, 2017, 5:29 PM CDT for 4 counties in Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 5:29 PM CDT (22:29 UTC)
Expired
May 20, 2017, 6:15 PM CDT
In force
46 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Duval County, TX, La Salle County, TX, McMullen County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 138 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 10:15 AM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS54 KCRP 202229
SVRCRP
TXC131-283-311-479-202315-
/O.NEW.KCRP.SV.W.0033.170520T2229Z-170520T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
529 PM CDT SAT MAY 20 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northwestern Duval County in south central Texas...
  Northeastern Webb County in south central Texas...
  Southeastern La Salle County in south central Texas...
  Southwestern McMullen County in south central Texas...

* Until 615 PM CDT

* At 529 PM CDT, a severe thunderstorm was located near Fort Ewell
  Site, or 22 miles east of Encinal, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Duval...northeastern Webb...southeastern La Salle and
  southwestern McMullen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2795 9911 2829 9895 2815 9857 2780 9869
TIME...MOT...LOC 2229Z 284DEG 19KT 2806 9899 

HAIL...1.25IN
WIND...60MPH
 
$$

Hart
2 follow-up statements
960 
WWUS54 KCRP 202248
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
548 PM CDT SAT MAY 20 2017

TXC131-283-311-479-202315-
/O.CON.KCRP.SV.W.0033.000000T0000Z-170520T2315Z/
Duval TX-Webb TX-La Salle TX-McMullen TX-
548 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN DUVAL...NORTHEASTERN WEBB...SOUTHEASTERN LA SALLE
AND SOUTHWESTERN MCMULLEN COUNTIES...

At 547 PM CDT, a severe thunderstorm was located 10 miles southeast
of Fort Ewell Site, or 23 miles west of Freer, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Duval...northeastern Webb...southeastern La Salle and
southwestern McMullen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2795 9911 2829 9895 2815 9857 2780 9869
TIME...MOT...LOC 2247Z 292DEG 14KT 2801 9897 

HAIL...1.25IN
WIND...60MPH
 
$$

Hart
841 
WWUS54 KCRP 202259
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
559 PM CDT SAT MAY 20 2017

TXC131-283-311-479-202315-
/O.CON.KCRP.SV.W.0033.000000T0000Z-170520T2315Z/
Duval TX-Webb TX-La Salle TX-McMullen TX-
559 PM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN DUVAL...EAST CENTRAL WEBB...SOUTHEASTERN LA SALLE
AND SOUTHWESTERN MCMULLEN COUNTIES...

At 558 PM CDT, a severe thunderstorm was located 13 miles southeast
of Fort Ewell Site, or 19 miles west of Freer, moving southeast at 20
mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Duval...east central Webb...southeastern La Salle and
southwestern McMullen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2795 9911 2814 9889 2820 9872 2815 9857
      2780 9869
TIME...MOT...LOC 2258Z 298DEG 17KT 2797 9893 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Hart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:04 PM CDT, 25 minutes earlier.

Area forecast discussion, May 20, 5:04 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
504 PM CDT Sat May 20 2017

.DISCUSSION...

...Severe Thunderstorm Watch 253 has been extended through 7 PM
CDT for La Salle, McMullen, and Live Oak counties, and expanded to
Webb and Duval counties...

Updates have been made early this evening to extend and expand the
severe thunderstorm watch across portions of the region. Storm
progression continues to be slow, with the weak boundary draped
across much of South Central Texas. Anticipate convection to
continue through this evening. Updated watch is already out.

&&

.PREVIOUS DISCUSSION... /Issued 404 PM CDT Sat May 20 2017/

SHORT TERM (Tonight through Saturday Night)...

..Severe Thunderstorm Watch 253 in effect through 5 PM for
portions of South Texas...

Isolated to scattered showers and thunderstorms continue across
the Brush Country with showers streaming north feeding storms
developing along a weak boundary draped across S Central Texas.
Current LAPS analysis showing much of the activity ongoing leading
to increased CIN coverage behind the storms however are likely
supported from elevated instability. Farther south across the
southern Brush Country and Coastal Plains, CAPE values ranging
from 3500-4000 J/kg, with CIN developing along the coast as the
marine layer moves in with a weak seabreeze. The storms across the
northern Brush Country are expected to slowly push southward
through the evening as the weak frontal boundary moves farther
south. May see some development expand farther east along the
boundary into the Victoria Crossroads into the Coastal Bend, but
looking at trends from Texas Tech and NSSL WRF, the western extent
of the storms may be more prominent and progress farther south
through the evening. Isolated strong to severe thunderstorms will
be possible through the period as support from the passing mid
level short wave should be just enough lift along the frontal
boundary.

Large hail and damaging winds are the main threats, although and
isolated tornado or two through this afternoon can not be ruled
out. As storm motion has been and expected to remain rather slow,
these storms may produced localized flooding as history with the
storms have shown persistent heavy rain rates.

Heading into the overnight hours, activity is expected to wane
from stabilization but redevelopment, especially across the
coastal plains, will be possible as surface based CAPE increases
and CIN decreases. The WRF models are not showing big on
convection but with the amount of instability available and the
proximity of the surface boundary, will maintain thunder in the
forecast for the overnight period.

For Sunday and Sunday night, theta-e positions the frontal
boundary overhead with east-northeasterly wind across the region.
Moisture increases further with nearly 1.8-2.0 inches area-wide,
with the highest values occurring during the evening to overnight
hours. Chances for rain increase Sunday especially along the
frontal boundary, with chances shifting farther inland and to the
west through the night. Slow movement of storms is expected again
for Sunday, but the LLJ increases through the overnight, feeding
the storms across the western areas. With all this combined, the
slow movement of storms early on may lead once again to localized
heavy rain and flooding across inland areas with localized heavy
rain and flooding shifting west overnight. Isolated strong to
severe storms will remain possible as well.

LONG TERM (Monday through Saturday)...

Expect the combination of upper level disturbances (GFS/ECMWF/NAM
deterministic) and a quasi-stationary frontal boundary (GFS ensemble
mean) will contribute to at least scattered/numerous convection
Monday/Tuesday over the CWA/MSA. Select GFS deterministic soundings
suggest a thermodynamic profile conducive to heavy rainfall/
efficient rainfall production. With respect to the possibility of
widespread flash flooding, high current FFG values over the CWA as
the caveat/limiting factor and thus flooding Monday will depend on
the amount of precipitation over the CWA this afternoon through
Sunday. Drier atmospheric conditions anticipated
Wednesday/Thursday as high amplitude trough moves east/increasing
subsidence (corresponding surface front moves across the CWA/MSA
Tuesday night.) Owing to the anticipated progressive pattern,
anticipate return to onshore flow during the Friday/Saturday
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  87  75  85  73  /  30  50  50  70  50
Victoria          73  86  72  83  70  /  30  60  60  80  50
Laredo            75  89  73  88  73  /  50  40  60  50  30
Alice             75  89  73  87  72  /  30  50  60  70  30
Rockport          77  85  76  83  73  /  30  50  50  70  50
Cotulla           72  86  70  86  70  /  50  40  60  50  30
Kingsville        75  89  74  88  73  /  30  50  60  70  40
Navy Corpus       77  84  77  83  74  /  30  50  50  70  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

LB/84...SHORT TERM
Hazardous weather outlook, May 20, 4:55 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
455 PM CDT Sat May 20 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-212200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
455 PM CDT Sat May 20 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

Severe Thunderstorm Watch 253 is in effect through 7 PM CDT for
the following counties

La Salle, Live Oak, McMullen, Webb, and Duval Counties

Scattered thunderstorms expected today from the Brush Country
east to the Victoria Crossroads. A few storms may be strong to
severe with damaging wind in excess of 60 mph and large hail
greater than 1 inch as the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday through Tuesday night.
There is a slight risk for severe thunderstorms Sunday afternoon and
evening, mainly near and north of a Laredo to George West to
Yorktown line. Additionally, locally heavy rainfall will be possible
Sunday night and Monday. Non-severe thunderstorms are expected
Monday through Tuesday night.

Brief Small Craft Advisory conditions are possible behind a cold
front late Tuesday night and Wednesday over portions of the gulf
waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Sunday.

In the hours before

Special weather statement, May 20, 2:48 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
248 PM CDT SAT MAY 20 2017

TXZ229-202030-
La Salle-
248 PM CDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 246 PM CDT, a strong thunderstorm was located near Las Vegas, or
9 miles east of Big Wells, slowly moving to the northeast.
Additional strong thunderstorms may also develop to the south of
this storm.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Millett and Woodward.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 500 PM CDT for
South Texas.

LAT...LON 2864 9911 2833 9939 2864 9940
TIME...MOT...LOC 1946Z 235DEG 16KT 2853 9942

Hart
Local storm report, May 20, 3:54 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
354 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     1 NE COTULLA            28.45N  99.22W
05/20/2017  M59 MPH          LA SALLE           TX   ASOS

            COTULLA ASOS MEASURED A WIND GUST TO 59 MPH

&&

EVENT NUMBER CRP1700083

TJC
Special weather statement, May 20, 4:09 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
409 PM CDT SAT MAY 20 2017

TXZ229-202145-
La Salle-
409 PM CDT SAT MAY 20 2017

...STRONG THUNDERSTORMS WILL IMPACT LA SALLE COUNTY...

At 408 PM CDT, strong thunderstorms were occurring across much of
the western half of La Salle County. Movement of the storms was
generally to the east and southeast.

Winds in excess of 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Cotulla, Fort Ewell Site, Los Angeles, Gardendale and Artesia Wells.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 500 PM CDT for
south central Texas.

LAT...LON 2807 9891 2805 9939 2850 9940 2860 9891
TIME...MOT...LOC 2108Z 264DEG 26KT 2817 9936

Hart

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:48 PM CDTSpecial Weather StatementCRPLa Salle42 min
May 20, 3:25 PM CDTSevere Thunderstorm WarningCRPLa Salle39 min
May 20, 4:09 PM CDTSpecial Weather StatementCRPLa Salle36 min
May 20, 4:22 PM CDTSevere Thunderstorm WarningCRPLa Salle38 min
May 20, 4:58 PM CDTSevere Thunderstorm WarningCRPLa Salle, Webb32 min
May 20, 6:05 PM CDTSpecial Weather StatementCRPDuval25 min
May 20, 6:14 PM CDTSevere Thunderstorm WarningCRPDuval, Webb46 min
May 20, 6:18 PM CDTSpecial Weather StatementCRPWebb27 min
May 20, 6:35 PM CDTSpecial Weather StatementCRPBrooks25 min
May 20, 6:40 PM CDTSevere Thunderstorm WarningCRPDuval50 min
May 20, 6:55 PM CDTSevere Thunderstorm WarningCRPDuval39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.